Alert archive / Colorado / Flash Flood Warnings in 2015
Flash Flood Warning 60, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 21, 2015, 5:31 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2015, 5:31 PM MDT (23:31 UTC)
- Expired
- Aug 21, 2015, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3182 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374
WGUS53 KGLD 212331
FFWGLD
COC017-063-220230-
/O.NEW.KGLD.FF.W.0060.150821T2331Z-150822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT FRI AUG 21 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 830 PM MDT
* AT 530 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
THIS INCLUDES HIGHWAY 385 NEAR MILE MARKER 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3913 10221 3904 10214 3901 10223 3910 10229
$$
0071 follow-up statement
201 WGUS73 KGLD 220220 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 820 PM MDT FRI AUG 21 2015 COC017-063-220230- /O.EXP.KGLD.FF.W.0060.000000T0000Z-150822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KIT CARSON CO-CHEYENNE CO- 820 PM MDT FRI AUG 21 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES WILL EXPIRE AT 830 PM MDT... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3913 10221 3904 10214 3901 10223 3910 10229 $$ 007
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:14 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 21, 3:14 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT FRI AUG 21 2015 .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 304 PM MDT FRI AUG 21 2015 LATEST SATELLITE IMAGERY INDICATES ZONAL FLOW OVER THE PLAINS WITH SHORT WAVE TROUGHS IN THE FLOW OVER KANSAS DOWN INTO TEXAS. AT THE SURFACE A TROUGH/DRY LINE WAS LOCATED OVER EAST CENTRAL COLORADO STRETCHING NORTHEAST TO SOUTHWEST NEBRASKA. STRONG TO SEVERE STORMS WERE FORMING ON THE SURFACE FEATURE AND SLOWLY MOVING EAST. FOR THE REST OF THE AFTERNOON STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG THE SURFACE TROUGH/DRY LINE AND SLOWLY MOVE EASTWARD. STORMS WILL DEVELOP SOUTHWARD ALONG THE SURFACE FEATURE THROUGH THE AFTERNOON. EXPECT THE STORM COVERAGE/INTENSITY TO PEAK BY LATE AFTERNOON. LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY THREATS. MAIN UNCERTAINTY IS HOW FAR EAST WILL THESE STORMS MOVE BEFORE WEAKENING. WITH THE MAJORITY OF THE LIFT TIED TO THE SURFACE FEATURE...THE STORMS SHOULD NOT LAST TOO LONG ONCE THEY MOVE OFF THE BOUNDARY. LOOKS LIKE THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN WHERE THE BOUNDARY CURRENTLY IS AND HIGHWAY 83. FURTHER EAST THE MIXED LAYER CINH INCREASES ABOVE 50J/KG. SOUTHERLY WINDS WILL PEAK BY LATE AFTERNOON AS THE BREEZY WINDS FROM THE LOW LEVEL JET MIX DOWN TO THE GROUND. TONIGHT STORMS WILL BEGIN TO DISSIPATE BY MID EVENING AT THE LATEST. AGAIN NOT SURE HOW FAR EAST THESE STORMS WILL LAST BEFORE WEAKENING...SO MADE VERY LITTLE ADJUSTMENTS TO THE FORECAST. STORM ACTIVITY WILL BE DONE BY MIDNIGHT AS LIFT ASSOCIATED WITH THE SURFACE TROUGH END BY THEN IF NOT BEFORE. OTHERWISE SOUTHERLY WINDS WILL REMAIN BREEZY THROUGH THE EVENING AS THE SURFACE PRESSURE GRADIENT REMAINS TIGHT. OVERNIGHT THE WINDS WILL GRADUALLY WEAKEN FURTHER. .LONG TERM...(SATURDAY THROUGH FRIDAY) ISSUED AT 241 PM MDT FRI AUG 21 2015 FOR THIS RUN OF THE EXTENDED FORECAST...THE PRIMARY SENSIBLE WEATHER TO FOCUS ON WILL BE SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT PASSES AND THUNDERSTORM DEVELOPMENT OCCURS. BEGINNING SATURDAY MORNING...A COLD FRONT SHOULD BEGIN SLIDING INTO THE FORECAST AREA. AHEAD OF THE FRONT...AMPLE MIXING WILL LEAD TO A FAST RISE IN THE TEMPERATURES BEFORE THE FRONT MOVES THROUGH. THEREFORE...HIGH TEMPERATURE FORECAST IS TRICKY BECAUSE OF QUESTIONS ON THE DEGREE OF WARMING AND FRONT TIMING. AHEAD OF THE COLD FRONT...A MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE. THE STORM ENVIRONMENT SHOULD BE CHARACTERIZED BY SBCAPE OF 2000-3500 J/KG...850-500 MB LAPSE RATES OF 8-9 C/KM...0-6 KM BULK SHEAR NEAR 30 KTS...INCREASING IN THE EVENING. THIS MEANS A FEW STRONG/SEVERE STORMS ARE POSSIBLE AHEAD OF THE FRONT. THE LOCATIONS UNDER THE HIGHEST THREAT FOR STORMS/SEVERE WEATHER LIE ALONG AND SOUTH OF A LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT CARSON COLORADO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WEAK SHEAR INDICATE STORMS MAY BE PULSE-LIKE IN NATURE BUT SOME ORGANIZATION IS LIKELY...SIMILAR TO TODAY'S ACTIVITY. ANOTHER ITEM TO NOTE IS THAT STORM MOVEMENT SHOULD BE ROUGHLY PARALLEL TO THE FRONT. THIS MAY LEAD TO A FLASH FLOODING THREAT IF STORMS TRAIN ALONG THE EAST/WEST ORIENTED COLD FRONT. STORMS SHOULD EXIT THE REGION DURING THE EVENING AS THE FRONT CONTINUES ITS SOUTHWARD PUSH. FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...BELOW NORMAL TEMPERATURES AND DRY WEATHER CAN BE ANTICIPATED. IN FACT...WE WILL LIKELY OBSERVE A FEW LOW TEMPERATURES IN THE UPPER 40S BOTH SATURDAY AND SUNDAY NIGHTS. THIS IS SIMILAR TO THE COLD FRONT THAT PASSED THROUGH IN RECENT DAYS. IN ADDITION TO COOLER WEATHER...VERY DRY AIR ADVECTS IN FROM THE NORTHWEST. DRY AIR IS ALREADY IN PLACE ACCORDING TO OBSERVATIONS ACROSS NORTHEAST COLORADO...WYOMING AND MONTANA. THIS FURTHERS CONFIDENCE IN COOL TEMPERATURES WITH CLEAR SKIES OVERHEAD AND LIGHT WINDS DUE TO A PASSING SURFACE HIGH PRESSURE. A WARMING TREND BEGINS MONDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. WITH THE RIDGE OF HIGH PRESSURE IN PLACE AND NO APPRECIABLE SHORTWAVE TROUGHS ROUNDING THE RIDGE...WENT WITH A DRY FORECAST. A FEW STORMS MAY SNEAK INTO EAST COLORADO TUESDAY EVENING BUT MOST ACTIVITY SHOULD REMAIN CONFINED TO THE COLORADO FRONT RANGE. WEDNESDAY AND BEYOND...GUIDANCE DISAGREEMENT AND UNCERTAINTY REGARDING SHORTWAVE TROUGH POTENTIAL AND HIGH PRESSURE RIDGE STRENGTH REDUCE FORECAST CONFIDENCE IN PRECIPITATION CHANCES. MAINTAINED CR_INITIALIZATION POPS WHICH SEEMED REASONABLE GIVEN THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1136 AM MDT FRI AUG 21 2015 VFR CONDITIONS EXPECTED FOR THE 18Z TAFS. SOUTH WINDS WILL INCREASE THROUGH THE AFTERNOON THEN DECLINE SOME DURING THE EVENING. SCATTERED STORMS WILL MOVE EAST ACROSS THE AREA AND BE MOST LIKELY TO IMPACT KGLD RATHER THAN KMCK LATE THIS AFTERNOON INTO THE EVENING. MINOR FOG MAY DEVELOP OVERNIGHT INTO EARLY MORNING FOR BOTH SITES. AT THIS TIME KGLD LOOKS MORE FAVORABLE FOR FOG THAN KMCK. SATURDAY WINDS WILL TURN TO THE WEST THEN NORTHWEST AHEAD OF A COLD FRONT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...RRH AVIATION...JTL
Hazardous weather outlook, Aug 21, 2:47 PM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT FRI AUG 21 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222100- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 247 PM MDT FRI AUG 21 2015 /347 PM CDT FRI AUG 21 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG BURLINGTON TO ST. FRANCIS AND BENKELMAN LINE CORRIDOR. THESE STORMS WILL MOVE SLOWLY EAST ACROSS THE AREA THROUGH THE AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A STRONG COLD FRONT WILL PASS THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT SATURDAY AFTERNOON... MAINLY SOUTH OF A LINE FROM HILL CITY KANSAS TO OAKLEY TO KIT CARSON COLORADO. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED.
In the hours before
Local storm report, Aug 21, 3:03 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FUNNEL CLOUD 4 N KANORADO 39.40N 102.04W
08/21/2015 SHERMAN KS LAW ENFORCEMENT
GAME WARDEN IN KANORADO HAS SEEN A FUNNEL CLOUD AND
ROTATION IN A STORM TO THE WEST FOR SEVERAL MINUTES.
FUNNEL CLOUD STILL VISIBILE AT TIME OF CALL AND SLOWLY
MOVING NORTH. APPROXIMATE LOCATION WAS NEAR COUNTY ROAD
69 NORTH OF KANORADO.
&&
JLUNDQUISTSpecial weather statement, Aug 21, 3:08 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT FRI AUG 21 2015 KSZ001-013-212145- CHEYENNE KS-SHERMAN KS- 308 PM MDT FRI AUG 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/... AT 307 PM MDT /407 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF ST. FRANCIS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES. LAT...LON 3956 10187 3962 10187 3966 10145 3954 10144 TIME...MOT...LOC 2107Z 267DEG 24KT 3958 10183 007
Special weather statement, Aug 21, 4:27 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI AUG 21 2015
KSZ003-NEZ081-212315-
DECATUR KS-RED WILLOW NE-
527 PM CDT FRI AUG 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DECATUR AND SOUTHEASTERN
RED WILLOW COUNTIES UNTIL 615 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OBERLIN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OBERLIN...DANBURY AND LEBANON.
LAT...LON 4001 10019 4000 10019 4000 10018 3999 10018
3977 10061 3987 10068 4012 10029
TIME...MOT...LOC 2227Z 238DEG 31KT 3987 10057
007Special weather statement, Aug 21, 4:31 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT FRI AUG 21 2015 COZ091-092-212300- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 431 PM MDT FRI AUG 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES UNTIL 500 PM MDT... AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF BURLINGTON...MOVING SOUTHWEST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 166 AND 180. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3921 10226 3919 10205 3895 10219 3908 10249 TIME...MOT...LOC 2231Z 029DEG 7KT 3915 10224 007
Local storm report, Aug 21, 5:08 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 S BURLINGTON 39.13N 102.27W
08/21/2015 E2.00 INCH KIT CARSON CO PUBLIC
REPORT FROM PUBLIC OFF CO RD K ABOUT 2 TO 3 MILES EAST OF
385.
&&
BWARRENLocal storm report, Aug 21, 5:12 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 S BURLINGTON 39.13N 102.27W
08/21/2015 E2.50 INCH KIT CARSON CO PUBLIC
REPORT FROM PUBLIC OFF CO RD K ABOUT 2 TO 3 MILES EAST OF
385.
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| Aug 21, 4:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Aug 21, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 26 min |
| Aug 21, 5:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 44 min |
| Aug 21, 5:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 58 min |
Nearby
Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.